Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 34

Institute for Safe Medication Practices.

Workplace bullying and disrespectful behavior have been shown to negatively affect fall rates, medication errors, and other adverse events. The Institute for Safe Medication Practices is seeking clinician input on and experiences with disrespectful behaviors in the ambulatory care setting (e.g., community, specialty, and long-term care pharmacies, physician practices, and outpatient visits) and how organizations have been working to improve the culture of respect. The survey will be open until May 27, 2022.

Institute for Safe Medication Practices. Medication Safety Alerts. January 3, 2022.

Emerging care practices can produce unsafe situations due to the newness of the approaches involved. This alert highlights safety considerations with an oral antiretroviral COVID treatment that include medication administration problems. Safety recommendations are provided for prescribers and pharmacists.

National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. December 6, 2021. 

Vaccine missteps are known to occur during flu and COVID-19 inoculation efforts. This announcement raises awareness of misadministration of COVID vaccines associated with patient age. It highlights storage protocols as one approach to minimize mistakes. This alert is part of a national program to distribute learnings from report analysis to improve medication safety.

MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 27, 2021.  

Labeling mistakes in the pharmaceutical production cycle can remain undetected until the affected medication reaches a patient. This alert reports a recall of a neuromuscular blocker for use in surgery due to it being mislabeled as a medication to increase blood pressure. 

National Alert Network for Serious Medication Errors. Bethesda, MD: American Society of Health-System Pharmacists and Institute for Safe Medication Practices. National Alert Network. September 9, 2020.

This announcement highlights container confusion as a contributing factor for accidental spinal injection of tranexamic acid. Storage, purchase, and preparation recommendations are shared to minimize errors with this medication.

MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration. June 2, 2020.

Neuromuscular blocking agents are high alert medications that can severely harm patients if used incorrectly. This announcement alerts clinicians to the absence of warning statements on two types of paralyzing agents, as well as to steps to minimize mistaken use.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. May 24, 2018.
Drug shortages can necessitate hospitals to find alternative sources for important medications. This alert raises awareness of risks associated with potassium chloride use due to variations in labeling, packaging, or concentration of outsourced medications. Recommendations include use of barcode scanning and communicating with staff regarding drug shortages.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 11, 2018.
Addressing the opioid epidemic has necessitated new approaches to prevent opioid misuse. This announcement describes new FDA requirements regarding labeling changes for prescription cough and cold medicines containing codeine or hydrocodone in pediatric patients.
US Food and Drug Administration; FDA.
This announcement alerts prescribers to differences in two oral formulations of the same medication that can lead to dosing errors. The FDA suggests that clinicians specify dosage form, strength, and frequency on prescriptions for this drug to reduce the risk of patient harm and recommend that pharmacists follow up with prescribers if such information is missing.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; July 30, 2015.
Look-alike and sound-alike drug names can contribute to confusion and result in medication errors. To raise awareness of potential wrong-patient errors due to similarity between two proprietary names, this announcement describes near misses with the drugs at the prescribing and dispensing stage and suggests clinicians use the generic names for the medications to reduce risk of patient harm.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. March 23, 2015
Misunderstanding prescription drug labels is a recognized source of errors in ambulatory care. This announcement raises awareness of new packaging for existing medications that may cause confusion due to similarities in color and layout. Recommendations are outlined to prevent mistakes associated with use of these medications.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 25, 2015.
The practice of using multi-dose insulin pens, meant for single patient use only, among multiple patients has been linked to health care–associated infections. This announcement outlines federal labeling requirements to raise awareness of the risks associated with this practice to prevent misuse of the devices.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. February 18, 2014.
This announcement describes concerns related to incorrect information provided by a medication history service. Providers using Surescripts are encouraged to investigate and confirm medication dosages in electronic medical records that seem inappropriate.
National Alert Network for Serious Medication Errors. Bethesda, MD: American Society of Health-System Pharmacists and Institute for Safe Medication Practices; January 23, 2013.
Describing several incidents of a corrosive chemical mistakenly applied to skin that led to severe burns and scarring, this alert recommends steps to prevent such errors.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 23, 2012.
This announcement raises awareness of pre-filled medication cartridges that may be overfilled, thereby increasing the risk of overdose. The FDA recommends that practitioners confirm the dosage prior to dispensing and administering the medication.